Any tips with coping with side effects? - Anxiety and Depre...

Anxiety and Depression Support

60,561 members60,461 posts

Any tips with coping with side effects?

I’ve been on trazodone for about 3 weeks now, and I’ve had a few side effects whilst being on them. I’ve taken another form of anti depressants before but if I experienced any side effects I can’t really remember.

I can deal with the nausea, dry mouth and the headaches well enough, but I feel like I’m getting more anxious and agitated. There seems to be no cause as to why I’m increasingly anxious and agitated but it’s rather exhausting.. My doctor just seems to want to monitor this. I seem to be prescribed for this to be long term, and whilst I have a diagnosis of generalized anxiety I feel like I’m crossing over a threshold of how I’m handling the additional anxiety and agitation and I’m not happy that I’ve started to scratch at my hands.

Has anyone had any experience with taking trazodone? Does this anxiety and agitation go away?

9 Replies

Hi. I don't take Trazodone, but I do know what it's like to have unwanted psychiatric effects. Mind if I share?

in reply to

Of course.

in reply to

It could be that the side effects will go away on their own; this would be something your doctor should know.I have unfortunately been in a similar boat (and still am, albeit much better). I was put on a medication a couple years ago for another condition of mine. I quickly noticed myself becoming more agitated, angry and just not me. I scared myself and I scared those trying to help me. I reported these feelings to my prescribing doctor and stated my wish to get off the medication. He refused, saying that it was helping me. I stayed on it, until the final straw several months ago (which I won't go into). I talked with him again about going down. It took some doing, but he agreed! I am now going down on this medication.

Please follow your feelings closely and follow your gut.

in reply to

I’m so sorry that you went through that, hope you are doing much better. I’m trying to get the courage up over the anxiety to make a phone call to ask if I can go on a lower dose. So fingers crossed.

in reply to

🤞

I took a low dose for 3 years (50 mg) and this was truly a medication that helped me immensely for both sleep and anxiety. Side effects I had that went away once the med built up we’re gone in a few days and they were mild, like stuffy nose, headache, ringing in ears. I didn’t experience nausea, dry mouth.

What I understand about trazodone is at higher doses above 100mg, this medication is better for depression as it’s not as sedating at higher dose. This is a really old drug and it’s not a popular or highly prescribed med for depression and anxiety. Although the much lower dose I mentioned, at least for me did have anxiolytic effects.

I say these things as I don’t know what dose you are on, everyone’s body chemistry will react to meds differently, could be that a dose change is something you’re doctor may consider, could be another week or two things improve, or a different med. Sometimes finding the right med takes trial and error.

Id no longer want to remain on a med that is causing more or worsening problems than what it’s treating. Keep working with your doctor.

in reply to

Thanks for your time. I’m trying to work on my anxiety to make a phone call this morning to see if it’s possible. So fingers crossed.

I took it a couple times, but the side effects were so severe on an extremely low dose that I had to put my foot down and tell my doctor I had to try something else. I was physically exhausted for days and it completely blocked my nose/dried out my mouth within minutes of taking it. Some people have opposite atypical responses to medications, even benzos give some people extreme anxiety/agitation, and they don’t know exactly why.

It’s true that lots of side effects do go away, but if it’s making things unbearable, I would ask your doctor if you can try something new the next time you see them. There are many more medications to try, and your anxiety getting worse does not seem like a normal side effect to me. Good luck!!

in reply to littlenam

Thank you for your reply. I’m working on the courage to get my anxiety in order before making a phone call (As they make me anxious), Hopefully I’ll be put on a lower dose.

You may also like...